Tennessee, 2006

Hail in Tennessee, March 31, 2006

March 31, 2006 · NWS MRX · 1 event in 1 county or zone

Nickle sized hail was reported in Whitwell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Nickle sized hail was reported in Whitwell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 31, 8:27 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 31, 8:27 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
927 PM EST FRI MAR 31 2006

.DISCUSSION...SURFACE AND UPPER LOW TRACKING INTO MI WITH A COLD
FRONT EXTENDING INTO WESTERN KY.  SMALL CLUSTER OF STORMS TRACKING
INTO MIDDLE TN...NORTHERN AL...SOUTHEAST TN...AND NORTHERN GA.
ACTIVITY DECREASING AS IT MOVES EAST INTO MORE STABLE AIR.  THINK
SEVERE WEATHER IN OUR AREA WILL BE ISOLATED AND MAINLY IN THE NEXT
HOUR OR TWO AS CWA CONTINUES TO STABILIZE.  STILL PRETTY GOOD
LIFT...UPPER DIVERGENCE AND MOISTURE AS FRONT TRACKS THROUGH LATER
TONIGHT...BUT THUNDER WILL BE ISOLATED.  CURRENT CATEGORICAL POPS
LOOKS GOOD...NO NEED TO CHANGE THEM.  TEMPERATURES ON TRACK.  WILL
UPDATE ZONES TO CLEAN UP EVENING WORDING...NO OTHER CHANGES PLANNED.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GH
Hazardous weather outlook, Mar 31, 4:19 AM CST, 18 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
519 AM EST FRI MAR 31 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011100-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
419 AM CST FRI MAR 31 2006 /519 AM EST FRI MAR 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO THE SOUTHERN APPALACHIANS REGION
TONIGHT...BRINGING THUNDERSTORMS TO THE AREA LATE THIS AFTERNOON
AND THIS EVENING. A FEW OF THE STORMS THAT DEVELOP MAY BECOME
SEVERE...ESPECIALLY OVER THE CUMBERLAND PLATEAU COUNTIES. THE MAIN
THREAT WITH THESE STORMS WILL BE STRONG DAMAGING WINDS...ALTHOUGH
LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON THIS AFTERNOON AND EVENING.

The radar

The Northeast Alabama radar (KHTX), 58 km away, was scanning. The volume nearest the first event began at 04:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
March 31, 10:40 PM CST
Where
Marion County, Whitwell
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.200, -85.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495037.